FUDiabetes

Insulin overdose

Hi,
Last night I inadvertently had my pump deliver 20 units of insulin. During the following 6 hours I was able to maintain my glucose levels between 220 and 100, by consuming 50 glucose tablets, having honey, sorbet and orange juice.
It was not fun but thanks to my family’s support everything went well.
I had glucagon available and we were ready to go to the hospital if necessary.

Why did I overdose? I am using the Tandem T-slim pump. The loading procedure is long and requires a lot of focus in what you are doing it.

I was loading a new cartridge and a combination of two mistakes allowed my pump to deliver the full maximum tubing delivery amount of 30 units into my abdomen.

First mistake was automatically answering ‘Yes’ to the question 'Are you disconnected?", without actually disconnecting the tube from my body. . I know I should not insert the canula before I finish filling the tube and see the drops. But I had inserted it and did not disconnect.

Second mistake was to forget to stop the Fill Tubing step, so that the pump delivered the full 30 units of insulin into my body.

I am usually very focused when I change a cartridge, but apparently my mind wandered a couple of times and only realized what I had done when the alarm for maximum delivery sounded.

Cannot explain why or how the two mistakes happened. I have been on a Medtronic pump for 5 years and on the Tandem pump for for a year and in general I am happy with the Control-IQ feature.
I think that adding some extra safety features in the pump could have prevented this episode.

  1. Do not make the fill tubing step deliver insulin automatically, ask to press a button continuously instead.
  2. Set an alarm once the minimum 10.5 units has been reached and ask if more insulin is needed.
  3. Set an alarm at 15 units and ask if you want to continue.

I know what the correct procedure is and I am aware of the mistakes I made.
My posting here is aimed to alert other people about this event. I just want to share it with other diabetics.
I am going to contact Tandem to let them know about my experience and suggestions.
Thanks for your support reading this.

11 Likes

Wow, that is quite a scary episode. First, really glad that you are fine. Second, that is an metric ass ton of sugar you required.

In the same vein as pilots reporting when they make a mistake to help other pilots avoid what they did, I commend you for letting us all know what happened so we are less likely to let our guard down.

Another thing you could have done was just disconnect the tubing when you started hearing the beeping.

5 Likes

OmniPod has a maximum bolus and maximum basal setting. My max bolus is 5 units and maximum basal is 1.5 units/hour. I had thought all pumps had something similar but now that I think about it … I had a friend who did something very similar to what you describe.

A friend hadn’t brought enough insulin (to an event we traveling to) and asked if I had a vial handy. I passed my vial back to her and as we pulled into a restaurant for dinner I heard her say “ut oh”.

The same thing, she hadn’t disconnected. Hers was a medtronic pump. Same as with you, we kept filling her up with carbs and she was a-okay once the insulin was out of her system.

Does anyone out there know if there is a maxium bolus and maximum basal setting for the medtronic or tandem pumps and if so, how do you access it?

2 Likes

Do you have your “fill tubing” sound volume on? It’s tough to ignore the constant beep as the tubing fills. If not, just a suggestion to turn that on.

Good suggestions on potential changes.

2 Likes

Thanks for your replies.
I checked the alert for filling the tube and it was in ‘low’, changed it to medium. I was not aware of this alert. The loud beeping would have alerted me immediately .
In the tslim pump it is possible to set a maximum bolus amount in the personal profile.

1 Like

All of the pumps I’ve used (Cozmo, Animas, YpsoPump) have this feature. Although on some, like my YpsoPUmp, its set at a ridiculously high level by default (40 units/hour is the maximum basal by default!). But I’m not sure these features would necessarily activate during “fill tubing” processes, since those are not counted as basal or bolus delivery.

3 Likes

I fear that for our son as well. Very glad you managed it successfully! Our plan would be the same - pile on the carbs!

1 Like

I took notes about how many carbs I took over the 6 hour period: between 300 carbs and 350 carbs.
My son crushed 10 glucose tablets in a 1/4 cup of water, and this was the best way for me to consume them. I used 50 tablets (200 gr), plus orange juice (60 gr), 3 Tbsps of honey (50 gr), and 30 grm of sorbet. Plus I ate some bread and rice.

3 Likes

The good news is that you were awake, plus you got a good chance to figure out your carb to insulin ratio :slight_smile:

1 Like

Thanks @Jen.

I’ve never had a tubed pump so I wasn’t thinking in that direction. It does make sense now that I think about it, filling the pump tubing is a totally different process.

1 Like

Oh my, that sounds like something I did the other day, distracted talking to my husband, & ALMOST GAVE MYSELF 200 UNITS OF INSULIN in my stomach instead of into my cartridge!! (My pump had gone out on me, so for 2 days I had to give myself injections, in the stomach, while I waited for my new pump to arrive) So my mind was thinking “inject in stomach” & being distracted talking with husband, I put the needle with 200 units in it up to my stomach & by the grace of God, realized what I had almost done!! Pretty upset when I considered what could have happened!!!

4 Likes

WOW, what a story. I am so relieved to hear that it ended safely for you. how absolutely distressing.

although not nearly the same…just a bit similar, sometimes when I go unexpectedly high, I panic and do stupid things. I will over-bolus a correction and increase my basal all at once, trying to bring my BGs back in TR ASAP. Of course, I am doing too many things at once without truly pausing and assessing the situation and reacting rather than responding. So I end up with all this unnecessary IOB and regrettably end up crashing and feeling remorse, self-pity and a wee bit of anger. (“Damn it!! I did it again!”) Why don’t I learn from these mistakes? I’ve been injecting insulin for over 30 years now!!! :grimacing: :crazy_face:

OK, so not the same. But someone should surely get the idea, right? My mistake might only cost me a few glucose tablets, not containers of them.

1 Like